Patients diagnosed with attention-deficit hyperactivity disorder (ADHD) are prescribed medications that help improve normal brain chemistry. Prior to medication, they may struggle to focus on work or at school and find it difficult to complete daily tasks. This often leads to frustration, anger, and stress. Fortunately, ADHD medication is designed to improve a patient’s concentration, attention, and mood by targeting these brain chemicals: norepinephrine and dopamine. Finding the right medication can be challenging for some individuals, and even after starting medication, it is common to question if it is effective. In such cases, pharmacogenomic testing may help patients determine their responses to a specific medication.
To help you determine whether your current medication is effective, here are some signs that your ADHD medication isn’t working. Do note that genetics does not necessarily predispose a person to the following. Everyone’s drug response is different.
Intolerable Side Effects
Although stimulant medications including methylphenidate (such as Ritalin and Concerta) and amphetamines (such as Adderall) can greatly control symptoms of ADHD, they all have several side effects. Common side effects include stomach upset, nausea, insomnia, and a decrease in appetite. In most cases, side effects are mild and bearable, but for some people, it can pose a much bigger problem. If the side effects you have been experiencing have severely impacted your way of life, such as completely losing your appetite or rapid weight gain, you should consider an alternative, after consulting with your doctor.
No Difference in Symptoms
Medications affect everyone differently, however, if you have not seen a noticeable change in your symptoms, even after your doctor has increased your dose, the current medication you are taking may not be right for you. In this case, you would need to try other stimulants. However, it is also worth noting that about 1 in 10 people do not get results from the two main types of stimulants for ADHD because they don’t work with an individual’s body chemistry, and it is possible you could be one of them.
Your Symptoms Have Returned
Stimulants usually control symptoms well for a period of time, but for many people, they notice the effectiveness starts to fade. This is because the body forms a resistance to stimulants over time, which requires patients to increase their dosage. If you notice that your symptoms are not as well-controlled even after a change in dosage, or even that your symptoms have gotten more severe, inform your doctor about it so that they can advise you, though usually at this point they may recommend other medications for you to try.
Worsening of Other Mental Health Conditions
Most people with ADHD usually struggle with at least one other condition, such as depression or anxiety disorder. Some side effects of ADHD medication can worsen symptoms of other conditions. Stimulants can cause tics and mood changes, which can exacerbate both anxiety and depression symptoms. If the symptoms of your other conditions have been negatively affected by your current medication, you will need to switch to another type of medication.
What Should You do if Your Body Stops Metabolizing Medications?
Should you notice any of the above signs, speak to your doctor. Do not stop your medication without consulting your doctor first. They may adjust your dosage. If that does not work as well, you may have to try a different medication. Should you be unable to withstand stimulants, although they are the most common treatment option for ADHD, your doctor may prescribe you non-stimulants like bupropion instead.